Advertisement

Author’s Reply—COVID-19 vaccination and torsades de pointes

Open AccessPublished:June 02, 2022DOI:https://doi.org/10.1016/j.hrcr.2022.05.020
      We appreciate the comments Drs Mungmunpuntipantip and Wiwanitkit have regarding our case report “Torsades de Pointes Following Vaccination for COVID-19.”
      • Abrich V.
      • Olshansky B.
      Torsades de pointes following vaccination for COVID-19.
      While we agree that it is impossible to draw definitive conclusions regarding causality of the ventricular arrhythmia seen in our patient, our report raises concerns about the COVID-19 vaccinations she received. She was otherwise healthy and asymptomatic until she developed syncope 1 month after the second vaccination and suffered a cardiac arrest within 12 hours after receiving the booster. While the close temporal relationship of events is not proof of causality, no other explanatory mechanism was evident. The fact that this is the first reported case suggests that this is a rare occurrence. Indeed, she may have had some other clinical risk factor that could have contributed to her cardiac arrest. While we are fully cognizant of the foibles of post hoc ergo propter hoc thinking related to clinical assessment and management,
      • Hoyt D.B.
      Post hoc ergo propter hoc: the story of the Resuscitation Outcomes Consortium.
      the same type of thinking has even been used in assessing the cause of death in dengue fever.
      • Lee J.C.
      • Cia C.T.
      • Lee N.Y.
      • Ko N.Y.
      • Chen P.L.
      • Ko W.C.
      Causes of death among dengue patients causes of death among hospitalized adults with dengue fever in Tainan, 2015: Emphasis on cardiac events and bacterial infections.
      Dengue infection was unlikely in our patient since she had no history of travel to an endemic area, nor did she have any signs or symptoms such as a fever, myalgias, rash, or thrombocytopenia.
      • Schaefer T.J.
      • Panda P.K.
      • Wolford R.W.
      Dengue Fever. StatPearls [Internet]. Treasure Island (FL).
      Diagnostic imaging for myocarditis would have completed our patient’s cardiac evaluation, although a negative result would not have altered management nor would have proven the vaccine was unrelated to what happened to her.

      References

        • Abrich V.
        • Olshansky B.
        Torsades de pointes following vaccination for COVID-19.
        HeartRhythm Case Rep. 2022 Apr 9;
        • Hoyt D.B.
        Post hoc ergo propter hoc: the story of the Resuscitation Outcomes Consortium.
        J Trauma Acute Care Surg. 2013; 74: 8-16
        • Lee J.C.
        • Cia C.T.
        • Lee N.Y.
        • Ko N.Y.
        • Chen P.L.
        • Ko W.C.
        Causes of death among dengue patients causes of death among hospitalized adults with dengue fever in Tainan, 2015: Emphasis on cardiac events and bacterial infections.
        J Microbiol Immunol Infect. 2022; 55: 207-214
        • Schaefer T.J.
        • Panda P.K.
        • Wolford R.W.
        Dengue Fever. StatPearls [Internet]. Treasure Island (FL).
        StatPearls Publishing, 2022 Jan (Updated April 22, 2022. Accessed May 22, 2022.)

      Linked Article

      • To the Editor—COVID-19 vaccination and torsades de pointes
        HeartRhythm Case ReportsVol. 8Issue 8
        • Preview
          We read the publication on “Torsades de Pointes Following Vaccination for COVID-19.”1 Abrich and Olshansky reported the case and discussed the interrelationship. We agree that the COVID-19 vaccine has the potential to induce side effects, such as irregular heart rhythm. The current case may or may not indicate an adverse reaction to the COVID-19 vaccination. It’s impossible to draw any conclusions because there’s no information on prevaccination health or cardiac rhythm. There’s a potential that a background personal disease or a concurrent medical problem will cause cardiac rhythm problems.
        • Full-Text
        • PDF
        Open Access